Neuropathy secondary to drugs

Definition

Neuropathy secondary to drugs is a loss of sensation or movement in a part of the body due to nerve damage from taking a certain medicine.

Causes

The damage is caused by the toxic effect of a certain medicines on the peripheral nerves (nerves that are not in the brain or spinal cord). There may be damage to the axon part of the nerve cell, which interferes with nerve signals.

Most commonly, many nerves are involved (polyneuropathy). This usually causes sensation changes that begin in the outside parts of the body (distal) and move toward the center of the body (proximal). There may also be changes in movement, such as weakness.

Many medicines and substances may lead to development of neuropathy. Examples are listed below.

Heart or blood pressure drugs:

Drugs used to fight cancer:

Drugs used to fight infections:

Drugs used to treat autoimmune disease:

Drugs used to treat seizures:

Anti-alcohol drugs:

Drugs to fight HIV/AIDS:

Other drugs and substances that may cause neuropathy include:

Symptoms

Symptoms may include any of the following:

Sensation changes usually begin in the feet or hands and move inward.

Exams and Tests

A brain and nervous system examination will be done.

Other tests include:

Treatment

Treatment is based on the symptoms and how severe they are. The drug causing the neuropathy may be stopped, reduced in dose, or changed to another drug. (Never change any drug without first talking to your health care provider.)

Your provider may suggest the following drugs to help control pain:

There are currently no medicines that can reverse the loss of sensation. If you have lost sensation, you may need to take safety measures to avoid injury.

Outlook (Prognosis)

Many people can partially or fully return to their normal function. The disorder does not usually cause life-threatening complications, but it can be uncomfortable or disabling.

Possible Complications

Complications may include:

When to Contact a Medical Professional

Call your provider if you have a loss of sensation or movement of any area of the body while taking any medicine.

Prevention

Your provider will closely monitor your treatment with any drug that may cause neuropathy. The goal is to keep the proper blood level of the drug needed to control the disease and its symptoms while preventing the drug from reaching toxic levels.


Review Date: 2/23/2017
Reviewed By: Amit M. Shelat, DO, FACP, Attending Neurologist and Assistant Professor of Clinical Neurology, SUNY Stony Brook, School of Medicine, Stony Brook, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

This information should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. © 1997- 2007 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.